Alert archive / Alabama / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Birmingham, AL

February 11, 20244 counties in Alabama

NWS Birmingham, AL issued this flash flood warning at Feb 11, 2024, 4:11 PM CST for 4 counties in Alabama. It was in force for 2 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 11, 2024, 4:11 PM CST (22:11 UTC)
Expired
Feb 11, 2024, 6:15 PM CST
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

Counties Autauga County, AL, Dallas County, AL, Lowndes County, AL, Montgomery County, AL

The radar

The Maxwell AFB radar (KMXX), 88 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 4:43 PM CSTFLASH FLOOD2 Se Montgomery Country, ALSome roadways were flooded near Oxford Drive in southeast Montgomery.
Feb 11, 5:10 PM CSTFLASH FLOOD1 Wnw Cecil, ALFlooding reported near Vaughan Road and Marler Road.
Feb 11, 5:10 PM CSTFLASH FLOOD3 Sse Brachias, ALFlooding reported in the Rolling Hills area. Road were temporarily impassable.
Feb 11, 6:00 PM CSTFLASH FLOOD2 Wsw Montgomery, ALSeveral creeks and streams out of their banks. Several roadways were temporarily impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2024-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2024-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-64 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

423 
WGUS54 KBMX 112211
FFWBMX
ALC001-047-085-101-120015-
/O.NEW.KBMX.FF.W.0002.240211T2211Z-240212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
411 PM CST Sun Feb 11 2024

The National Weather Service in Birmingham has issued a

* Flash Flood Warning for...
  Southeastern Autauga County in central Alabama...
  Southeastern Dallas County in south central Alabama...
  Lowndes County in south central Alabama...
  Montgomery County in south central Alabama...

* Until 615 PM CST.

* At 411 PM CST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. The expected rainfall rate is 0.25 to 1 inch in 1 
  hour. Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White 
  Hall, Gordonville, Lowndesboro, Benton, Beechwood, Dannelly Field, 
  Pintlala, Davenport, Lowndes County Airport, Logan, Hope Hull, 
  Woodcrest, Hyundai Motors Of Alabama, Hunter and Snowdoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3216 8729 3239 8674 3241 8602 3235 8599
      3223 8601 3205 8630 3205 8641 3199 8641
      3197 8645 3196 8685 3205 8686 3205 8716

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-1 INCH IN 1 HOUR

$$

75/Linhares
1 follow-up statement
435 
WGUS74 KBMX 112350
FFSBMX

Flash Flood Statement
National Weather Service Birmingham AL
550 PM CST Sun Feb 11 2024

ALC001-047-085-101-120015-
/O.CON.KBMX.FF.W.0002.000000T0000Z-240212T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Autauga AL-Dallas AL-Lowndes AL-Montgomery AL-
550 PM CST Sun Feb 11 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CST THIS 
EVENING FOR SOUTHEASTERN AUTAUGA, SOUTHEASTERN DALLAS, LOWNDES AND 
MONTGOMERY COUNTIES...

At 550 PM CST, Doppler radar indicated thunderstorms producing heavy 
rain in Some flooding has been reported around southeast Montgomery 
with these storms. Between 2 and 4 inches of rain have fallen. The 
expected rainfall rate is 0.25 to 0.5 inches in 1 hour. Additional 
rainfall amounts up to 50 inches are possible in the warned area. 
Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Montgomery, Fort Deposit, Mosses, Hayneville, Pike Road, White 
  Hall, Gordonville, Lowndesboro, Benton, Beechwood, Dannelly Field, 
  Pintlala, Davenport, Lowndes County Airport, Logan, Hope Hull, 
  Woodcrest, Hyundai Motors Of Alabama, Hunter and Snowdoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3216 8729 3239 8674 3241 8602 3235 8599
      3223 8601 3205 8630 3205 8641 3199 8641
      3197 8645 3196 8685 3205 8686 3205 8716

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.25-0.5 INCHES IN 1 HOUR

$$

75/Linhares

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 11, 3:23 PM CST, 48 minutes earlier.

Area forecast discussion, Feb 11, 3:23 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
323 PM CST Sun Feb 11 2024

...New LONG TERM...

.SHORT TERM...
(This evening through Monday)
Issued at 102 PM CST SUN FEB 11 2024

A deep positively-tilted longwave trough extended from over
Wisconsin southwest t over far Northwest Texas. Broad ridging is
centered over the Western Caribbean Sea with a broad southwest
flow prevailing aloft across the area. A stationary surface
boundary extends roughly parallel just southeast of the Interstate
59 corridor from Southern Mississippi northeast into Northern
Georgia.

This afternoon.

A Jet max aloft will move northeast over the Lower Mississippi
River Valley Region to our southwest later this afternoon,
supporting widespread shower and thunderstorm activity while a
closed mid-level low becomes more defined over West-Central Texas.
Several shortwave impulses will also arrive from the west,
further supporting convective activity. An outflow boundary has
pushed south across much of our west and central counties and the
boundary is analyzed roughly to the south of the U.S. Highway 80
corridor whereas convergence is indicated between Hattiesburg, MS
and Meridian, MS and this convergence zone likely exists extending
northwest across our far southwest counties where it becomes
rather diffuse near Selma. We are watching some storms across
interior Southwest Alabama to the south of our forecast area as
they move northeast within the warm sector. Though instability is
temporarily reduced across our west and most of our southwest
counties at this time, the surface boundary is expected to return
northward through the rest of the afternoon, resulting in low-
level instability returning in earnest.

Heavier convective activity is ongoing to the west over portions
of Arkansas, Louisiana and Mississippi and is moving east toward
the area, meanwhile activity is developing across the Interior
part of Southwest Alabama ahead of that complex of storms. Though
initially the Southwest Alabama storms will help to limit
southerly flow in the lower levels into our southwest, the
activity looks to continue to lift northward, eventually
interacting/merging with the convection approaching from the west.

Sufficient wind shear exists for storm organization and forcing
aloft will support eastward motion. A primary limiting factor will
be more marginal instability due to clouds and a cold pool from
morning activity, however, as addressed above, this airmass is
gradually eroding away at this time across our far southwest with
increasing instability expected to expand northeast with time. All
severe weather hazards will be possible with best potential west
and southwest through the rest of the afternoon.

Expect chances for showers and thunderstorms to increase through
the afternoon from the southwest, expanding to the north and east
through sunset. Though winds are largely out of the north to
northwest early this afternoon, southeast flow persists across our
southeast counties and will redevelop across much of the area
through mid to late afternoon. Highs will range from near 60 far
northwest to the mid 70s far south.

Tonight.

Continued increases in the jet stream aloft with the approaching
upper low over the Central Texas/Oklahoma border overnight with
more shortwave s moving northeast over the area will support
widespread rain with some lingering thunderstorms overnight.
Surface low pressure will become more defined and organized to our
southwest across Northern Louisiana through the evening and will
move northeast along the stalled front paralleling the Interstate
59 corridor.

Wind shear will remain sufficient for organized storms with all
modes of severe weather possible given sufficient instability,
which will remain the limiting factor. Surface convergence along
the boundary with the approach of the low pressure system will
further promote uplift and may result in locally heavy rainfall in
vicinity of the front. A flood watch has been issued for portions
of our Central, Eastern and Northeast Counties to account for
this potential which will be maximized in urbanized, low-lying and
poor-drainage areas.

Winds overnight will be from the southeast, eventually converging
toward the approaching surface low, with speeds from 5-10 mph.
Low temperatures will reflect a thermal gradient along the
stationary front with readings in the mid 40s far north while far
south areas will experience lows in the mid 60s.

Monday.

Strong jet dynamics aloft will lift northeast over the area
during the day Monday as the upper low moves east over Arkansas
through the day. Surface low pressure will move northeast,
becoming centered over South-Central Tennessee by midday while a
cold front arrives from the west. Areas generally near and south
of the Interstate 59 corridor will become warm-sectored after
midnight and through much of the morning hours before more stable
air pushes in from the west through the area by mid afternoon.

A continued risk for heavy rainfall and localized flooding will
exist across our East-Central and Northeast Counties through the
morning with a continued risk for some severe storms generally
near and south of the Interstate 59 corridor, becoming confined to
areas east of Interstate 65 by late morning. All modes of severe
weather will be possible due to strong wind shear with sufficient
instability across this area.

Expect widespread showers and some thunderstorms to start the day
with the heaviest activity pushing east of the Interstate 65
corridor towards noon and becoming increasingly confined to our
eastern counties through the afternoon hours. Lingering showers
will remain possible west with persistent clouds expected. Surface
winds will shift out of the west and will increase with the cold
front's arrival with speeds from 6-12 mph with gusts toward 20 mph
possible during the afternoon. High temperatures will range from
the low 60s far northwest to the low 70s far southeast.

05

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 307 PM CST SUN FEB 11 2024

Long term forecast is on track this afternoon, with high pressure
bringing drier conditions through much of the week. Rain returns
last in the week.

14

Previous long-term discussion:
(Monday night through next Saturday)
Issued at 326 AM CST SUN FEB 11 2024

High pressure builds in across the Gulf States Monday night and will
persist through at least Friday morning with generally zonal flow
aloft. This should lead to rain-free conditions and mostly clear to
partly cloudy skies. Rain chances being to increase again Friday
evening through Saturday as our next trough approaches from the
west. This next system is expected to ride along the Gulf Coast,
which should result in largely stratiform rain, so we have not added
mention of thunderstorms in the forecast for next weekend.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1142 AM CST SUN FEB 11 2024

Expect mid to low clouds to persist over the area with scattered
to numerous showers with some thunderstorm activity through this
cycle. Cloud bases will be generally between MVFR and IFR criteria
mostly while rain showers will affect all terminals. The better
potential for isolated thunderstorms will be in vicinity of TCL
for the remainder of the afternoon, followed by expanding eastward
to include KBHM/KEET overnight into Monday morning, potential is
highest in these areas but remains too low to include for this
issuance. Thunderstorm potential looks to be higher on Monday
across our southern sites of MGM/TOI but that period exists beyond
the time range of this cycle.

05

&&

.FIRE WEATHER...

Widespread soaking rains and a few thunderstorms are possible
through tomorrow. Afternoon minimum RH values remain above 50
percent tomorrow afternoon. Southerly 20ft winds will be at or
less than 10mph today, becoming southwesterly Monday and
increasing to 10-15mph.

High pressure will bring dry weather back on Tuesday through the
end of the forecast period. Minimum RH values will be above 35
percent each afternoon. 20ft winds from the northwest remain
elevated at 8-12mph Tuesday, before diminishing Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     56  67  36  55 /  90 100  20   0
Anniston    59  69  38  56 /  90 100  20   0
Birmingham  60  68  38  55 /  90 100  20   0
Tuscaloosa  61  67  38  59 / 100  90  10   0
Calera      61  69  38  56 /  90 100  10   0
Auburn      62  70  40  57 /  90 100  10   0
Montgomery  65  72  40  57 /  90 100  10   0
Troy        65  73  40  58 /  90 100  10   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for the following counties:
Bibb-Blount-Calhoun-Chambers-Cherokee-Chilton-Clay-Cleburne-
Coosa-Etowah-Jefferson-Randolph-Shelby-St. Clair-Talladega-
Tallapoosa-Tuscaloosa.

&&

SHORT TERM...05
LONG TERM....14
AVIATION...05
Hazardous weather outlook, Feb 11, 3:39 AM CST, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
339 AM CST Sun Feb 11 2024

ALZ011>015-017>050-121245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
339 AM CST Sun Feb 11 2024

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

There is a risk of heavy rain that could lead to isolated flooding
today, especially for areas north of Interstate 20.

Strong to severe storms are possible across most of Central AL this
evening and through the overnight hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe storms are possible through Monday morning across
all of Central Alabama.

.SPOTTER INFORMATION STATEMENT...

Limited activation of storm spotters and emergency management may be
needed today and tomorrow.

In the hours before

Special weather statement, Feb 11, 3:20 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Birmingham AL
320 PM CST Sun Feb 11 2024

ALZ042-044-112145-
Lowndes AL-Montgomery AL-
320 PM CST Sun Feb 11 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LOWNDES AND
SOUTHERN MONTGOMERY COUNTIES THROUGH 345 PM CST...

At 319 PM CST, Doppler radar was tracking a strong thunderstorm near
Davenport, or 9 miles southeast of Hayneville, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Meadville, Pike Road, Pine Level, Sprague, Sellers, Strata, Dublin,
Davenport, Ramer, Pintlala, Carters Hill, and Letohatchee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3201 8650 3219 8653 3231 8596 3228 8592
      3227 8598 3225 8599 3225 8600 3204 8600
      3202 8630 3205 8631 3205 8641 3204 8640
      3202 8640
TIME...MOT...LOC 2119Z 261DEG 45KT 3212 8643

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

87/Grantham

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:04 PM CSTRiver Flood WarningBMXGreene, Hale, Marengo6 days
Feb 11, 5:44 AM CSTRiver Flood WarningBMXGreene, Marengo, Sumter54 hr
Feb 11, 9:57 AM CSTFlood WatchBMXAutauga, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more30 hr
Feb 11, 3:01 PM CSTAreal Flood AdvisoryBMXAutauga, Dallas, Lowndes, Montgomery70 min
Feb 11, 3:20 PM CSTSpecial Weather StatementBMXMontgomery25 min
Feb 11, 3:33 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Montgomery22 min
Feb 11, 3:54 PM CSTAreal Flood AdvisoryBMXBullock, Macon, Montgomery3 hr
Feb 11, 5:39 PM CSTRiver Flood WarningBMXMontgomery3 days
Feb 11, 5:42 PM CSTAreal Flood AdvisoryBMXLee, Macon, Russell2 hr

Nearby

Flash Flood Warnings in Alabama, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.